Pfizer began the recall this month according to the Australian Therapeutic Goods Administration (TGA).
The agency said, “It has been identified that the affected batches of gentamicin injection may contain higher than expected amounts of histamine.”
"Histamine injected intravenously or intramuscularly can potentially lead to signs and symptoms of hypersensitivity reactions, including severe allergic reaction," it added.
A Pfizer representative confirmed the recall, telling us, “During a recent internal investigation Pfizer has identified that select batches of Gentamicin Injection BP 80 mg in 2 mL Steriluer may contain higher than expected histamine levels.”
“This is the result of an issue with the active product ingredient provided by a third party supplier,” she said. The spokesperson declined to name the active pharmaceutical ingredient (API) manufacturer involved.
Pfizer said the recall would not affect the availability of the drug in Australia.
Gentamicin is a generic version of the injectable antibiotic Garamycin, which was developed by Schering-Plough (which is now owned by Merck & Co).
It is used to treat serious and potentially life-threatening infections and is on the World Health Organisation’s (WHO) list of essential medicines.
Pfizer is not the only drug firm that has recalled Gentamicin due to problems with the API in recent months.
In July, Health Canada announced that Novartis’ generics unit Sandoz had pulled 12 batches of its version of the antibiotic.
Sandoz said it had found “histamine contamination in three Active Pharmaceutical Ingredient (API) batches” used to make its product.